Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Columbia, SC

March 21, 2017Aiken County, Lexington County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 21, 2017, 11:28 PM EDT for Aiken County, Lexington County, Orangeburg County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 11:28 PM EDT (03:28 UTC)
Expired
Mar 22, 2017, 12:00 AM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aiken County, SC, Lexington County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 8:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WUUS52 KCAE 220328
SVRCAE
SCC003-063-075-220400-
/O.NEW.KCAE.SV.W.0023.170322T0328Z-170322T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1128 PM EDT TUE MAR 21 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  South central Lexington County in central South Carolina...
  Central Aiken County in central South Carolina...
  West central Orangeburg County in central South Carolina...

* Until midnight EDT

* At 1128 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles north of Aiken to near Savannah River Site,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Wagener, Pelion, Salley, Perry and Windsor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3332 8163 3366 8169 3380 8120 3354 8123
      3348 8134 3349 8138 3339 8150
TIME...MOT...LOC 0328Z 246DEG 42KT 3367 8169 3331 8164 

HAIL...<.75IN
WIND...60MPH
 
$$

awp
1 follow-up statement
405 
WWUS52 KCAE 220351
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1151 PM EDT TUE MAR 21 2017

SCC003-063-075-220401-
/O.EXP.KCAE.SV.W.0023.000000T0000Z-170322T0400Z/
Lexington SC-Aiken SC-Orangeburg SC-
1151 PM EDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEXINGTON...
CENTRAL AIKEN AND WEST CENTRAL ORANGEBURG COUNTIES WILL EXPIRE AT
MIDNIGHT EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 200 AM EDT for
central South Carolina.

LAT...LON 3332 8163 3366 8169 3380 8120 3354 8123
      3348 8134 3349 8138 3339 8150
TIME...MOT...LOC 0351Z 246DEG 42KT 3377 8142 3341 8137 

$$
awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 7:23 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 21, 7:23 PM EDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
723 PM EDT Tue Mar 21 2017

.SYNOPSIS...
A cold front approaching from the north will slowly cross the
forecast area overnight. Numerous showers and thunderstorms are
expected head of the front. Very warm temperatures this
afternoon will be followed by cooler temperatures behind the
front.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Regional radars currently showing strong thunderstorms in the
upstate of both SC and GA this evening. This activity has been
relatively stationary, with a the storms having difficulty
pushing eastward into a capping inversion currently over central
portions of SC. This inversion will weaken as the evening
progresses, and the activity is expected to eventually begin
tracking eastward. This will be in advance of a MCS that is
moving into eastern TN this evening, and this MCS is expected to
rapidly push eastward across northern GA and into
northern/central SC, and eastern GS by midnight. As this MCS
catches up with the current convection across the upstate,
expect to see the entire complex push east/southeastward through
much of the cwa. This continues to be supported by the latest
hrrr guidance. The main threats will be damaging winds, large
hail, and even some heavy rainfall in the slower moving,
possible training, storms.

The high-resolution models have trended slower with the timing.
The latest HRRR is still indicating some isolated to scattered
convection possible between 8 pm and 11 pm, the the most
widespread shower and thunderstorm coverage by midnight. The
more intense convection shifts east of the area by 200 am, with
mainly some stratiform rainfall in its wake.

The front should shift south of the area after 400 am. There may
be lingering showers in the area. Followed the guidance consensus
for the temperature forecast overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The cold front will be moving south of the area Wednesday
morning with high pressure centered over the western Great Lakes
region building in behind it. Clouds are expected to linger,
but precipitation should be south of the area so have lowered
pops. Highs on Wednesday are forecast in the middle 60s to lower
70s. The center of high pressure will move into the Delmarva
region on Thursday and ridge into the forecast area from the
northeast. Models have trended drier with pops on Thursday.
Extensive cloud cover should result in temperatures well below
normal on Thursday, but confidence low regarding exactly how low
temperatures will be given model differences.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An upper ridge will be centered over the southeastern US on
Friday and will push off the coast on Saturday as an upper
trough over the Plains lifts northeastward. Surface high
pressure will be off the coast on Friday and will continue to
ridge into the area from the northeast with dry weather
expected. Temperatures will rebound on Friday back into the
middle 60s to lower 70s under the influence of the ridge. A low
pressure system over the southern Plains will shift northeastward
toward the southern Great Lakes region on Saturday and bring a
front into the area on Sunday. The frontal boundary will linger
in the area on Monday and remain near the area on Tuesday.
Temperatures over the weekend and into Tuesday above normal.

&&

.AVIATION /00Z TUESDAY THROUGH SUNDAY/...
VFR conditions will continue for the next couple hours, but then
MVFR ceilings are likely as strong thunderstorms move into the
area. There will also be periods of IFR conditions in heavy rain,
but too difficult to time. Storms could develop over KAGS and
KDNL as early as 01Z. Upstream convection is expected to move
over CAE and CUB around 02Z, and then OGB. Timing is based on
HRRR, but these storms have so far been moving very slowly, and
arrival could actually be later. Strong heating ahead of the
front and very cold air aloft support the potential for damaging
wind and large hail with any thunderstorms.

There should be a diminished threat of severe weather after 05Z
because of previous convection and nocturnal cooling. The front
should shift south of the area after 09Z, and skies should
clear by 22/21Z.

Winds will generally be 5 to 10 kts with gusts up to 20 kts, SW
then veering NW, and the NE behind the front.

EXTENDED AVIATION OUTLOOK...There may be restrictions mainly in
the early morning hours during the outlook period associated
with a moist onshore flow.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 21, 8:41 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
841 PM EDT Tue Mar 21 2017

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-230045-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
841 PM EDT Tue Mar 21 2017

...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

SCZ015-016-230045-
Lancaster-Chesterfield-
841 PM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Thunderstorms tonight could possibly contain strong winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Mar 21, 10:21 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1021 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     5 S PROSPERITY          34.14N 81.54W
03/21/2017                   NEWBERRY           SC   PUBLIC

            SC HIGHWAY PATROL REPORTED TREES DOWN ON BIG
            CREEK ROAD IN PROSPERITY, SC.

&&

CJR
Local storm report, Mar 21, 10:24 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1024 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     5 WNW LEXINGTON         34.02N 81.30W
03/21/2017                   LEXINGTON          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN AT THE
            INTERSECTION OF BEECHCREEK ROAD AND WISE
            FERRY ROAD. MULTIPLE TREES DOWN THROUGHOUT
            LEXINGTON COUNTY.

&&

CJR
Local storm report, Mar 21, 11:01 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1101 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     TSTM WND GST     7 WNW EASTOVER          33.92N 80.81W
03/21/2017  M58 MPH          RICHLAND           SC   OTHER FEDERAL

            MCENTIRE JANG STATION NEAR EASTOVER REPORTED
            A WIND GUST OF 58 MPH.

&&

LCV`
Local storm report, Mar 21, 11:12 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1112 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     4 N LEXINGTON           34.04N 81.22W
03/21/2017  M60 MPH          LEXINGTON          SC   MESONET

            RICHLAND COUNTY MESONET SITE AT THE LAKE
            MURRAY DAM REPORTED A WIND GUST TO 60 MPH. .

&&

LCV`
Local storm report, Mar 21, 11:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1113 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     TSTM WND DMG     THOMSON                 33.47N 82.50W
03/21/2017                   MCDUFFIE           GA   PUBLIC

            2 TREES FELL IN YARD.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Special weather statement, Mar 21, 11:22 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
1122 PM EDT TUE MAR 21 2017

SCZ035>037-041-220345-
Orangeburg-Barnwell-Calhoun-Bamberg-
1122 PM EDT TUE MAR 21 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CALHOUN...EASTERN
BARNWELL...BAMBERG AND ORANGEBURG COUNTIES...

At 1121 PM EDT, a strong thunderstorm was located 7 miles northeast
of Bamberg, moving southeast at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Orangeburg, Bamberg, Denmark, Brookdale, St. Matthews, Branchville,
Bowman, North, Ehrhardt, Springfield, Neeses, and Cordova.

A severe thunderstorm watch remains in effect until 200 AM EDT for
central South Carolina.

LAT...LON 3312 8119 3312 8125 3342 8124 3350 8136
      3377 8085 3326 8042 3328 8048 3329 8049
      3333 8049 3333 8051 3313 8089 3309 8088
      3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 0321Z 320DEG 31KT 3336 8092

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:14 PM EDTSpecial Weather StatementCAEMcCormick31 min
Mar 21, 8:58 PM EDTSpecial Weather StatementCAEEdgefield, Fairfield, McCormick, Newberry, Saluda47 min
Mar 21, 9:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda44 min
Mar 21, 9:30 PM EDTSpecial Weather StatementCAEAiken45 min
Mar 21, 9:36 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland39 min
Mar 21, 10:04 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland41 min
Mar 21, 10:05 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick40 min
Mar 21, 10:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick37 min
Mar 21, 10:31 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Edgefield, Lexington, Orangeburg59 min
Mar 21, 10:34 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter41 min
Mar 21, 10:45 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick45 min
Mar 21, 10:51 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee, Sumter39 min
Mar 21, 10:58 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Orangeburg, Sumter47 min
Mar 21, 11:15 PM EDTSevere Thunderstorm WarningCAEBarnwell45 min
Mar 21, 11:22 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg23 min
Mar 22, 12:11 AM EDTSpecial Weather StatementCAEBamberg, Clarendon, Orangeburg49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.